MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. VACCESS PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. VACCESS PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER
Catalog Number VA5054
Medical Device Problem Codes Retraction Problem (1536); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.The lot number for the device was not provided; therefore, a review of the device history records could not be performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, the distal tip of pta balloon was allegedly a different shape.It was further reported that there was difficulty retracting the balloon through the 5fr sheath.Another balloon was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
A manufacturing review was not performed as the lot number was not provided.Investigation summary: the device was returned for evaluation.A visual inspection of the returned distal tip found the tip to be slightly tapered at the distal end.However, the taper was uniform around the entire circumference of the tip; no cracks, splits or visual defects were identified on the tip.The investigation is unconfirmed for the reported shape issue of the distal tip, as the distal tip passed all visual requirements.The device was inserted through an in-house 6f introducer sheath, and was able to be inflated and deflated and withdrawn without issue.Therefore, the investigation is unconfirmed for the reported retraction issue.Per the reported event details, the user was allegedly retracting the device from a 5fr sheath.The current instructions for use (ifu) states, "the minimal acceptable sheath french size is printed on the package label.Do not attempt to pass the pta catheter through a smaller size sheath introducer than indicated on the label." this device is labeled for use in a 6fr sheath.It is possible that this was the cause for the reported sheath retraction issues.However, the definitive root cause for the reported issues could not be determined based on the available information.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Potential adverse reactions: additional intervention.
 
Event or Problem Description
 
Additional Manufacturer Narrative
A manufacturing review was not performed as the lot number was not provided.Investigation summary: the device and seven electronic photos were provided for evaluation.A visual inspection of the returned distal tip found the tip to be slightly tapered at the distal end.However, the taper was uniform around the entire circumference of the tip; no cracks, splits or visual defects were identified on the tip.The investigation is unconfirmed for the reported shape issue of the distal tip, as the distal tip passed all visual requirements.The device was inserted through an in-house 6f introducer sheath, and was able to be inflated and deflated and withdrawn without issue.Therefore, based on the returned samples and photo review, the investigation is unconfirmed for the reported retraction issue.Per the reported event details, the user was allegedly retracting the device from a 5fr sheath.The current instructions for use (ifu) states, "the minimal acceptable sheath french size is printed on the package label.Do not attempt to pass the pta catheter through a smaller size sheath introducer than indicated on the label." this device is labeled for use in a 6fr sheath.It is possible that this was the cause for the reported sheath retraction issues.However, the definitive root cause for the reported issues could not be determined based on the available information.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Potential adverse reactions: additional intervention.
 
Event or Problem Description

Brand Name
VACCESS PTA DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7343554
Report Number2020394-2018-00238
Device Sequence Number11094215
Product Code DQY
UDI-Device Identifier00801741059636
UDI-Public(01)00801741059636
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111850
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVA5054
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2018
Initial Date Received by Manufacturer 02/18/2018
Supplement Date Received by Manufacturer04/03/2018
05/22/2018
Initial Report FDA Received Date03/15/2018
Supplement Report FDA Received Date04/09/2018
05/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1